Indiana, 2009

High Wind in Indiana, December 9, 2009

December 9, 2009 · NWS ILN · 8 events in 8 counties and zones

A strong center of low pressure tracked out of the plains states to the Great Lakes region. Ahead of this low in the Ohio Valley, southwest winds of 30 to 40 mph with gusts to 50 and 60 mph were common throughout the day.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong center of low pressure tracked out of the plains states to the Great Lakes region. Ahead of this low in the Ohio Valley, southwest winds of 30 to 40 mph with gusts to 50 and 60 mph were common throughout the day. These strong winds peaked in the early afternoon with the passage of a cold front, and diminished later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 9, 10:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 9, 10:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 AM EST WED DEC 9 2009

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES
TODAY...PUSHING NORTHEAST TO SOUTHERN QUEBEC BY THURSDAY MORNING.
THE LOW WILL SEND A STRONG COLD FRONT THROUGH THE AREA. HIGH
PRESSURE WILL GRADUALLY BUILD INTO THE THE OHIO VALLEY THURSDAY
INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BAND OF RAIN SHOWERS IS PROGRESSING ACROSS THE FORECAST AREA WITH
WIND GUSTS STARTING TO PICK UP BEHIND THE PRECIPITATION. THERE IS
A SMALL DRY SLOT BEFORE ADDITIONAL SHOWERS WORK INTO THE REGION.
THE DRY SLOT APPEARS TO BE COINCIDENT WITH STRONG COLD AIR
ADVECTION. ONCE THIS SPREADS ACROSS THE FORECAST AREA EXPECT
WINDS TO INCREASE EVEN FURTHER INTO WARNING RANGE. ADDITIONAL
SHOWERS MOVING IN THIS AFTERNOON SHOULD PRIMARILY BE SNOW SHOWERS
ALTHOUGH THERE IS THE POSSIBILITY OF STARTING AS RAIN OR A
RAIN/SNOW MIX. STILL EXPECTING LITTLE OR NO SNOW ACCUMULATION.
TEMPERATURES MAY RISE ANOTHER DEGREE OR TWO IN THE SOUTHEAST
ZONES. BUT OTHERWISE HIGHS HAVE BEEN REACHED FOR THE DAY WITH
READINGS DROPPING THROUGH THE AFTERNOON.

FOR TONIGHT...AS SFC LOW PULLS AWAY...SNOW SHOWERS WILL TAPER OFF
FROM SW TO NE. SKIES WILL REMAIN CLOUDY TO MOSTLY CLOUDY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
LOW PRESSURE WILL LIFT NE FROM SRN QUEBEC TO THE CANADIAN
MARITIMES THURSDAY INTO THURSDAY NIGHT. THIS WILL ALLOW SFC HIGH
PRESSURE TO GRADUALLY BUILD INTO THE OHIO VALLEY REGION DURING
THIS PERIOD. THERE WILL BE A DECENT PRESSURE GRADIENT ON
THURSDAY...SO WINDS WILL GUST BETWEEN 25 AND 35 MPH. IT WILL BE
MUCH COLDER AS AN ARCTIC AIRMASS SETTLES IN. TEMPERATURES WILL
NOT WARM THAT MUCH FROM MORNING LOWS IN THE MID TEENS TO LOWER
20S. WILL FORECAST HIGHS FROM AROUND 20 NORTHWEST TO THE UPPER 20S
FAR SE. PARTLY TO MOSTLY CLOUDY SKIES WILL GRADUALLY CLEAR FROM SW
TO NE THROUGH THURSDAY NIGHT.

HIGH PRESSURE WILL BE LOCATED OVER THE OHIO VALLEY ON FRIDAY.
SUNSHINE AND MODERATING 850 MB TEMPERATURES WILL ALLOW FOR A WARM
UP FROM THURSDAYS VERY COLD READINGS. HIGHS WILL RANGE FROM THE
UPPER 20S NORTH TO THE LOWER 30S SOUTH.

UPR LVL PATTERN OVER THE LOWER 48 WILL TRANSITION TO A MORE WEST
TO SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND. THIS WILL RESULT IN
MODERATING TEMPERATURES. THE FLOW WILL ALSO HAVE EMBEDDED WEATHER
DISTURBANCES. ONE MAY AFFECT OUR REGION SATURDAY NIGHT INTO SUNDAY
MORNING. HAVE THUS KEPT A MENTION OF RAIN AND/OR SNOW SHOWERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
FOR THE PERIOD SUNDAY THROUGH TUESDAY...AFOREMENTIONED WEATHER
DISTURBANCE SHOULD BE MOVING EAST OF THE AREA ON SUNDAY. THE NEXT
WX SYSTEM TO AFFECT THE REGION IS POISED FOR NEXT TUESDAY.
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL FOR SUNDAY AND
MONDAY WITH TEMPERATURES FALLING BACK TO BELOW NORMAL READINGS BY
MID WEEK. HAVE MAINTAINED A LOW CHC POP ON TUESDAY IN ASSOCIATION
WITH THE NEXT COLD FRONT.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
RAIN SHOWERS WILL WORK ACROSS THE TAF SITES BY 18Z. SOUTHWEST
WINDS WERE GUSTING UP TO 35 KT. OUTSIDE OF SHOWERS...CLOUDS HAVE
LIFTED TO VFR AT MOST LOCATIONS. HOWEVER THIS WILL BE TEMPORARY.
COLDER AIR SURGING INTO THE REGION WILL CAUSE GUSTS TO INCREASE TO
NEAR 50 KT AND CEILINGS WILL BECOME MVFR. SNOW SHOWERS WILL SPREAD
ACROSS THE TAF SITES WITH SOME VISIBILITY RESTRICTIONS EXPECTED...
POSSIBLY AS LOW AS IFR. SNOW SHOWERS SHOULD TAPER OFF TOWARDS 00Z
AND WINDS WILL SLOWLY DIMINISH AND VEER SLIGHTLY. HOWEVER MVFR
CEILINGS WILL LIKELY PERSIST THROUGH THE NIGHT.

OUTLOOK...MVFR CIGS AND PRECIPITATION POSSIBLE SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR KYZ089>100.
IN...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...
SHORT TERM...HICKMAN
LONG TERM...CONIGLIO/HICKMAN
AVIATION...
Hazardous weather outlook, Dec 9, 4:50 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EST WED DEC 9 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
450 AM EST WED DEC 9 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Ohio

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Ohio forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

A few trees were blown down in various parts of the county.

High Wind, Switzerland

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Switzerland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Several trees were blown down in various parts of the county.

High Wind, Ripley

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Ripley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

A few trees were blown down in various parts of the county.

High Wind, Dearborn

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Dearborn forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Franklin

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

A number of large limbs were blown down across the county.

High Wind, Union

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Union forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

Large limbs were blown down across the county.

High Wind, Fayette

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

Several large limbs were blown down across county roads.

High Wind, Wayne

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Power lines and large limbs were blown down in Richmond.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198801, 198802, 198803, 198804, 198805, 198806, 198807, 198809.